Alert archive / California / Areal Flood Warnings in 2021
Areal Flood Warning 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood warning at Dec 13, 2021, 2:42 PM PST for Santa Cruz County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 13, 2021, 2:42 PM PST (22:42 UTC)
- Expired
- Dec 13, 2021, 6:30 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 21 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WGUS46 KMTR 132242
FLWMTR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
242 PM PST Mon Dec 13 2021
CAC087-140230-
/O.NEW.KMTR.FA.W.0008.211213T2242Z-211214T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
242 PM PST Mon Dec 13 2021
...FLOOD WARNING IN EFFECT UNTIL 630 PM PST THIS EVENING...
* WHAT...Flooding caused by excessive rainfall is expected.
* WHERE...A portion of northern California along and near the San
Lorenzo River.
* WHEN...Until 630 PM PST.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Streams
continue to rise due to excess runoff from earlier rainfall.
* ADDITIONAL DETAILS...
- At 240 PM PST, Doppler radar and automated rain gauges
indicated heavy rain. Flooding is ongoing or expected to
begin shortly in the warned area. Between 2 and 4 inches of
rain have fallen.
- Additional rainfall amounts of 1 to 2 inches are possible in
the warned area.
- Some locations that will experience flooding include...
Felton Grove, Paradise Park, and Santa Cruz.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3704 12207 3705 12208 3705 12207 3705 12206
3704 12206 3702 12205 3701 12203 3697 12202
3697 12201 3696 12201 3697 12203 3699 12203
3700 12204 3701 12205 3701 12206 3702 12206
3703 12206
$$
CW2 follow-up statements
514
WGUS86 KMTR 140127
FLSMTR
Flood Statement
National Weather Service San Francisco CA
527 PM PST Mon Dec 13 2021
CAC087-140230-
/O.CON.KMTR.FA.W.0008.000000T0000Z-211214T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
527 PM PST Mon Dec 13 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PST THIS EVENING...
* WHAT...Flooding caused by excessive rainfall continues.
* WHERE...A portion of northern California, including the following
area, Santa Cruz.
* WHEN...Until 630 PM PST.
* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying
and flood-prone locations is imminent or occurring. Streams
continue to rise due to excess runoff from earlier rainfall.
* ADDITIONAL DETAILS...
- At 526 PM PST, Doppler radar and automated rain gauges
indicated an area of very heavy rainfall across the warned
area. Between 2 and 4 inches of rain have fallen.
- Additional rainfall amounts of 1 to 2 inches are possible in
the warned area.
- Some locations that will experience flooding include...
Felton Grove, Paradise Park, and Santa Cruz.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3704 12207 3705 12208 3705 12207 3705 12206
3704 12206 3702 12205 3701 12203 3697 12202
3697 12201 3696 12201 3697 12203 3699 12203
3700 12204 3701 12205 3701 12206 3702 12206
3703 12206
$$
CW923
WGUS86 KMTR 140226
FLSMTR
Flood Statement
National Weather Service San Francisco CA
626 PM PST Mon Dec 13 2021
CAC087-140236-
/O.EXP.KMTR.FA.W.0008.000000T0000Z-211214T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
626 PM PST Mon Dec 13 2021
...FLOOD WARNING WILL EXPIRE AT 630 PM PST THIS EVENING...
The Flood Warning will expire at 630 PM PST this evening for a
portion of northern California, including the following area, Santa
Cruz.
Flood waters have receded below action stage on the San Lorenzo
River at Big Trees. Flooding is no longer expected to pose a threat.
Please continue to heed remaining road closures.
LAT...LON 3704 12207 3705 12208 3705 12207 3705 12206
3704 12206 3702 12205 3701 12203 3697 12202
3697 12201 3696 12201 3697 12203 3699 12203
3700 12204 3701 12205 3701 12206 3702 12206
3703 12206
$$
MTRWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Dec 13, 12:00 PM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 13, 12:00 PM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1200 PM PST Mon Dec 13 2021
.SYNOPSIS...
A potent weather system will impact the region today bringing
strong winds, locally heavy rain, and hazardous marine
conditions. Another weaker system arrives for mid week bringing
light precipitation and much colder temperatures by Friday night.
&&
.DISCUSSION...as of 11:57 AM PST Monday...Late morning update..A
relatively quiet early morning has become much more active over
the last 2 hours as rainfall intensity has increased over the SF
Bay and areas to the south. KMUX radar showed an intense rain band
cross over the CZU burn scar triggering the issuance of a Flash
Flood Warning in the last hour. An hourly rain gauge report at Ben
Lomond indicated .75"/hr precip rate, which exceeds the burn scar
threshold of .70"/hr. No signs of rain activity letting up on
radar, though are seeing a gradual shift away from the Bay Area
towards the Central Coast, which will receive the brunt of the
storm impacts today and tonight. Areal Flood Advisories are also
in effect elsewhere in Santa Cruz County, San Mateo County and
around the SF Bay Shoreline as numerous reports of flooded
roadways have been coming in. Also seeing some reports of small
mudslides/debris flows in Santa Cruz County. A Flash Flood Watch
is still in effect for the Dolan Burn Scar in Monterey County,
along with a High Wind Warning for Monterey/San Benito Counties
through 9 p.m. and a Wind Advisory for the SF Bay Area (excluding
North Bay) through 4 p.m. A cold unstable airmass will filter into
the area from the north later today, setting off convection and
some stronger winds. More flood watch products likely to be issued
covering Santa Cruz and Monterey Counties today. Stay tuned.
&&
.PREV DISCUSSION...as of 3:15 AM PST Monday...
Today through Tuesday:
An expansive mid to upper trough enveloped the northeast Pacific and
Gulf of Alaska this morning with a cold core low centered near
50N/140W. A belt of 45 kt low to mid level southwesterly flow was
located along the leading edge of the trough with a focused moisture
plume angled into the Central California Coast in the form of an
Atmospheric River. A surface cold front was analyzed just south of
the Golden gate. Light to occasionally moderate rain showers were
occurring mostly north of a Watsonville to Gilroy line with rain
rates on the order of 0.1 to 0.3 inches per hour. Heavier showers
were approaching the Big Sur and Monterey Bay coast areas as of
this writing.
Given the progressive flow pattern aloft the cold and unstable
airmass associated with the upper low should filter into the area
later today into Tuesday. This should reinvigorate the storm system
while giving extra "oomph" to the frontal zone in the form of
increased frontogenesis (or forcing for ascent -- which aids in
precipitation development). So not only will the large-scale
dynamics improve with increased differential cyclonic vorticity
advection and jet-level divergence (sources for large-scale lift),
but the low to mid level flow should increase to around 60 kt
later this morning into this afternoon. This keeps a focused
moisture feed (precipitable water anomalies ~2 to 2.5 standard
deviations) into the Central Coast through the remainder of the
day with increasing rain rates anticipated. Of particular concern
is for localized rates in the Santa Lucia range to approach or
possibly exceed 1 inch per hour, which would be problematic for
hydrologically sensitive areas such as the Dolan wildfire burn
scar. For this reason a Flash Flood Watch was issued for this area
yesterday.
In addition to hydrologic concerns (more on that below) this will be
a multi-pronged event with strong winds, hazardous marine and beach
conditions, and the potential for a few thunderstorms. Please see
below for more details on timing, additional rain amounts, and other
impacts expected from this system.
* Rain Timing: As the cold front intensifies today the focus for
moderate to locally heavy rainfall should shift south of the
Golden Gate. This should initially include the Santa Cruz
mountains this morning with a gradual shift towards the Santa
Lucias during the afternoon and evening. This isn't to say that
showers aren't possible elsewhere, but that it appears the
steadiest/highest rain rates should be concentrated along the Big
Sur coast through the afternoon and evening hours. As mentioned
rain rates in this area could approach or exceed 1 inch per hour
with the potential for debris flows in sensitive areas. This
period of higher rain rates may persist into this evening before
decreasing Tuesday morning. Scattered showers and isolated
thunderstorms remain possible into Tuesday before diminishing
during the late morning to early afternoon.
* Rain Amounts: Additional amounts of 1 inch or less are expected
for the North Bay Valleys (higher in the coastal ranges), with
around 1 to 1.25 inches for San Francisco proper and the
South/East Bays. The greatest additional amounts today should be
south of the Golden Gate. This includes 2 to 5 inches for the
Santa Cruz Mountains, 1.5 to 3 inches for Monterey Bay and the
Salinas Valley, and 5 to 8 inches for the Santa Lucia Range.
Isolated amounts of 10-12 inches are possible for the higher peaks
along the Big Sur Coast.
* Potential Hydrologic Impacts: While dry antecedent conditions have
lessened the potential for widespread impacts, notable local
issues remain possible. Among them: 1) minor nuisance flooding of
urban and/or poorly draining areas; 2) localized rockslides in
canyons and steep hillsides; and 3) flash flooding and debris
flows for hydrologically vulnerable areas such as wildfire burn
scars. This concern is greatest for the Dolan burn scar, where a
Flash Flood Watch is in effect. However we will also monitor the
CZU and River burn scars for potential issues today. While
mainstem river flooding isn't currently anticipated, heavy rain
will lead to rapid rises on area rivers, streams, and creeks.
Outside of water related concerns here's a bit more on other local
impacts we're anticipating from this system.
* Wind: strong southerly winds will develop today ahead of an
advancing cold front. Look for sustained speeds in the 20 to 30
mph range for many areas with gusts locally exceeding 60 mph. A
Wind Advisory is in effect for San Francisco and the South/East
Bays into this evening. A High Wind Warning is in effect for
Monterey and San Benito Counties through early tonight. These
winds will create difficult travel for high profile vehicles and
will result in downed trees and power lines.
* Thunderstorms: sufficient instability exists this afternoon into
early Tuesday for a few thunderstorms to develop. This potential
appears greatest for the local waters and North Bay, but chances
could extend south along the coast as well. Lightning, gusty
winds, and small hail would be the primary hazards.
* Mountain Snow: as cooler air filters into the region snow levels
should drop to ~2500-3000 ft late tonight into Tuesday. This
suggests precipitation may end as snow at some of the higher peaks
where light accumulations are possible.
* Marine and Beach Conditions: hazardous conditions are expected
with very steep wind driven seas and gale-force winds developing
across portions of the local waters. High surf is also anticipated
with large breaking waves capable for sweeping people off jetties
and docks and into the ocean.
Wednesday and Beyond:
An active pattern continues with another storm system impacting the
area on Wednesday into Thursday. This system, while weaker than the
previous one, may bring an inch or so of precipitation to parts of
the area. Rain and low elevation snow are possible given the colder
air with this system. Cold temperatures should prevail for late week
with frost and freezing temperatures possible for many areas. More
details to come with future updates.
&&
.AVIATION...as of 10:10 AM PST Monday...For the 18z TAFs.
Extremely dynamic set up today with two cold frontal boundaries
and a robust cold core set to overtake the region today. Periods
of -RA to +RA expected through the day at most terminals as the
secondary enhanced cold front overtakes the weaker surface front.
Gusty southerly winds of up to 25-35kt at terminals is possible
through the day as the secondary boundary nears, with a shift
towards the west later this afternoon to evening and a decrease in
wind speed and an end in the gusts in the wake of the second
front. Then, scattered to widespread showers and isolated
thunderstorms are expected to arrive in the wake of the cold front
later today through the night. These showers and thunderstorms will
be capable of brief heavy downpours, poor visibility, gusty
erratic winds, lightning, and copious amount of small hail. Will
aim to AMD TAF to include the potential for these thunderstorms
at TAF site vicinity as they begin to develop and move. VFR
conditions return temporarily tomorrow morning to early afternoon
before another storm system rolls in between Wednesday into
Thursday.
Vicinity of KSFO...Mostly MVFR conditions with occasional IFR as
stronger FROPA moves through the area today. Southerly to
southwesterly winds will become gusty beginning around 18Z and
lasting through 00Z. Gusts will reach up to 35kts with occasional
gusts up to 40kts. As front passes there could be brief periods of
LIFR visibilities due to +RA. Winds should diminish to AOB 15kts
by 03Z tonight for all Bay Area terminals. -RA should stop around
12Z Tuesday with skies starting to scatter out after 15Z. Potential
for passing showers and thunderstorms later today may bring
additional concerns.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...VFR ceilings will fall to MVFR later this morning
as RA to +RA will persist for most of the period. Gusty southerly
winds ahead of FROPA this afternoon and evening with winds
diminishing around 06Z. There will be chances for +RA and LIFR
visibilities as the front moves through this afternoon. Trailing
showers through the evening and overnight period. Improving
conditions through tomorrow morning.
&&
.MARINE...as of 11:57 AM PST Monday...Gusty southerly winds across
the waters will continue through tomorrow. Expect strong and
gusty winds especially across the Monterey Bay and Big Sur coast
today lasting through tonight. Southerly winds will also
strengthen across the San Francisco Bay Monday afternoon and
early evening. Very steep southerly wind waves are expected to
continue today creating hazardous conditions for vessels. A large
longer period WNW swell train has arrived in the waters today and
will peak through Tuesday and bring hazardous conditions through
harbor entrances and the surf zone. The Coast Guard advises all
mariners to ensure their boats are tethered to port prior to the
arrival of this potent storm system.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...High Wind Warning...*CAZ516>518-528-530*
Flash Flood Watch...*CAZ517*
Wind Advisory...*CAZ006-508>513-529*
High Surf Advisory...*CAZ006-505-509-529-530*
GLW...Mry Bay
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay
&&
PUBLIC FORECAST: Lorber/SPM
AVIATION: DRP
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Dec 13, 2:15 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
215 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM FLOOD 3 WSW BEN LOMOND 37.08N 122.14W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
ROADWAY FLOODING AT 3557 PINE FLAT ROAD,
WEST OF BEN LOMOND.
&&
ACLocal storm report, Dec 13, 2:18 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
218 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM DEBRIS FLOW SCOTTS VALLEY 37.06N 122.00W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
LARGE BOULDER ON RIGHT SIDE OF SR17, SB
DIRECTION. NEAR SCOTTS VALLEY DRIVE ONRAMP.
&&
ACLocal storm report, Dec 13, 2:25 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
225 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLOOD 13 SW CARMEL VALLEY VIL 36.37N 121.90W
12/13/2021 MONTEREY CA LAW ENFORCEMENT
ROCKS ON ROADWAY IN NB LANE OF SR1 NEAR
BIXBY BRIDGE.
&&
ACLocal storm report, Dec 13, 2:27 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
227 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM DEBRIS FLOW 2 SSW BOULDER CREEK 37.10N 122.14W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
MUD AND ROCK IN ROADWAY AT ALBA RD AND
EMPIRE GRADE SOUTH OF BOULDER CREEK. EB LANE
STILL PASSABLE.
&&
ACLocal storm report, Dec 13, 2:29 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
229 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLOOD 1 WSW MARINA 36.67N 121.81W
12/13/2021 MONTEREY CA LAW ENFORCEMENT
ROADWAY FLOODING IN FAR RIGHT LANE OF SR1 S
DIRECTION NEAR IMJIN PARKWAY.
&&
ACLocal storm report, Dec 13, 2:33 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
233 PM PST MON DEC 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM NON-TSTM WND DMG 4 N SOQUEL 37.04N 121.94W
12/13/2021 SANTA CRUZ CA LAW ENFORCEMENT
LIVE WIRES DOWN IN ROADWAY AT 154 OLIVE
SPRINGS ROAD NEAR SOQUEL BLOCKING WB LANE.
&&
ACThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 4:29 AM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 18 hr |
| Dec 13, 5:31 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, San Mateo, Santa Clara | 7 hr |
| Dec 13, 9:14 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz | 3 hr |
| Dec 13, 10:45 AM PST | Flash Flood Warning | MTR | San Mateo, Santa Cruz | 60 min |
| Dec 13, 12:00 PM PST | Flood Watch | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 13 hr |
| Dec 13, 1:26 PM PST | Areal Flood Advisory | MTR | San Mateo | 11 hr |
| Dec 13, 1:45 PM PST | Flash Flood Warning | MTR | Monterey | 6 hr |
Nearby
Areal Flood Warnings in California, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.